Oklahoma, 2011

Winter Weather in Oklahoma, January 9, 2011

January 9, 2011 · NWS OUN · 11 events in 6 counties and zones

An upper level storm system moved from southwest Texas northeast toward the southeast half of Oklahoma. Light rain developed early on the 9th ahead of the system but gradually transitioned to snow as the system got closer.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system moved from southwest Texas northeast toward the southeast half of Oklahoma. Light rain developed early on the 9th ahead of the system but gradually transitioned to snow as the system got closer. Surface temperatures remained near of just above freezing during the event, which helped limit problems on area roadways. However, bursts of heavier snowfall occurred by mid afternoon, causing the snow to briefly accumulate on rural roadways. Up to four inches was reported with the event, finally ending by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 9, 5:25 AM CST, 35 minutes earlier.

Area forecast discussion, Jan 9, 5:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
525 AM CST SUN JAN 9 2011

.AVIATION...
LOWER CLOUDS HAVE FINALLY BEGUN TO SPREAD INTO KSPS THIS MORNING.
EXPECT MVFR CIGS TO GRADUALLY SPREAD NWWD ACROSS MOST SITES BY LATE
MORNING. PRECIP ASSOCIATED WITH TX SYSTEM WILL GENLY REMAIN SE OF
TAF SITES ALTHOUGH THERE COULD BE SOME LIGHT PRECIP AT KSPS THIS
MRNG. EXPECT CONDITIONS TO DETERIORATE LATE AFTERNOON INTO TONIGHT
WITH IFR CIGS AND FOG DEVELOPING AS LOWER LAYERS MOISTEN. WILL
SPREAD SNOW INTO NRN OK SITES LATER TONIGHT AS NEXT SYSTEM
APPROACHES FROM THE CENTRAL ROCKIES. SOME PATCHY LIGHT PRECIP MAY
OCCUR FARTHER SOUTH AND EAST BUT TIMING AND LOCATION IS UNCERTAIN
ENOUGH TO OMIT FROM TAFS.

&&

.PREV DISCUSSION... /ISSUED 356 AM CST SUN JAN 9 2011/

.DISCUSSION...
WINTER WEATHER EVENT BEGINNING TO UNFOLD THIS MORNING AS
PRECIPITATION IS SPREADING NEWD INTO SRN PARTS OF THE FA IN ADVANCE
OF UPPER LOW MOVING THROUGH SW TX. NOT MUCH CHANGE FROM THE PREVIOUS
FORECAST WITH RESPECT TO THIS SYSTEM WITH LIGHT RAIN EARLY THIS
MORNING CHANGING OVER THE MAINLY SNOW AND POSSIBLY SOME SLEET
LATER TODAY. WILL LEAVE ADVY AS IS IN SERN OK FOR TODAY AS IT STILL
LOOKS LIKE SOME LOW END SNOW ACCUMULATIONS WILL BE POSSIBLE...ESP
IN THE FAR SE PART OF THE FA.

AREA WILL BE BETWEEN SYSTEMS OVERNIGHT WITH SOME WEAK FORCING STILL
PRODUCING SOME LIGHT PRECIPITATION. FORECAST SOUNDINGS OVER SOUTHERN
PORTIONS OF THE FA WOULD SUPPORT THE POSSIBILITY OF SOME LIGHT
FREEZING DRIZZLE AS PER CURRENT GRIDS AND SEE NO REASON TO CHANGE
WITH LIGHT SNOW THE PREDOMINANT PRECIP TYPE FARTHER NORTH.

NORTHERN SYSTEM BEGINS TO IMPACT THE AREA SUNDAY NIGHT WITH LIGHT
SNOW EXPECTED TO INCREASE ACROSS NWRN OK. THE SNOW IS EXPECTED TO
SPREAD EASTWARD ACROSS NRN OK MONDAY AS THIS SYSTEM MOVES FROM CO
INTO THE CENTRAL PLAINS. MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE
TRACK OF THIS SYSTEM WHICH LEADS TO ENOUGH CONFIDENCE TO GO AHEAD
AND ISSUE A WINTER WEATHER ADVISORY FOR ROUGHLY THE NRN THIRD OF OK
FOR SUNDAY NIGHT AND MONDAY. STILL LOOKS LIKE THE HEAVIEST SNOW WILL
BE NORTH OF THE STATE...BUT A FEW INCHES OF ACCUMULATION WILL BE
POSSIBLE. BUT MONDAY THE ARCTIC COLD FRONT WILL BEGIN TO SURGE SOUTH
WIND NORTHERLY WINDS INCREASING AND COLDER AIR SURGING SOUTHWARD.
THE STRONG WINDS WILL LIKELY RESULT IN AREAS OF BLOWING SNOW
ACROSS NRN OK. THE SNOW IS EXPECTED TO SHUT OFF BY MONDAY EVENING AS
THE SYSTEM MOVES OFF TO THE NORTHEAST. HOWEVER...STRONG WINDS AND
PLUMMETING TEMPS WILL RESULT IN WIND CHILL READINGS DROPPING BELOW
ZERO IN NRN OK AND INTO THE SINGLE DIGITS IN SRN AREAS.

COLD TEMPS WILL PERSIST THROUGH AT LEAST MIDWEEK BEFORE WARMER TEMPS
RETURN BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  37  25  32  12 /  40  40  40  20
HOBART OK         38  26  31   9 /  20  30  30  10
WICHITA FALLS TX  39  28  37  16 /  40  20  20  10
GAGE OK           38  22  28   4 /  30  70  80  20
PONCA CITY OK     37  23  31   7 /  20  70  80  40
DURANT OK         34  25  35  19 /  70  30  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     MONDAY FOR OKZ004>020.

     WINTER WEATHER ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR
OKZ047-048-050>052.

TX...NONE.
&&

30/02
Hazardous weather outlook, Jan 9, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CST SUN JAN 9 2011

OKZ004>048-050>052-TXZ083>090-091800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A STORM SYSTEM WILL PROGRESS EASTWARD ACROSS TEXAS TODAY. AS THIS
OCCURS A MIX OF PRECIPITATION WILL OCCUR ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY JAN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
A RAIN SNOW MIX WILL LIKELY DEVELOP THIS MORNING ACROSS PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA. AS THE ATMOSPHERE CONTINUES TO
COOL... MUCH OF THE PRECIPITATION IS EXPECTED TO CHANGE TO SNOW
ACROSS SOUTHEAST OKLAHOMA LATER THIS MORNING AND CONTINUE THIS
AFTERNOON. SOME ACCUMULATIONS OF SNOW WILL LIKELY OCCUR ACROSS
SOUTHEAST OKLAHOMA... THEREFORE A WINTER WEATHER ADVISORY IS IN
EFFECT FOR PARTS OF SOUTHEAST OKLAHOMA FOR TODAY.

ANOTHER STORM SYSTEM WILL APPROACH OKLAHOMA TONIGHT... BRINGING A
CHANCE OF ACCUMULATING SNOW TO NORTHERN OKLAHOMA. LIGHT SNOW WILL BE
POSSIBLE ACROSS MUCH OF THE REMAINDER OF OKLAHOMA AND WESTERN NORTH
TEXAS. SOME PATCHY LIGHT FREEZING DRIZZLE MAY ALSO OCCUR TONIGHT
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THIS COULD RESULT
IN THE DEVELOPMENT OF SLICK SPOTS ON AREA ROADWAYS... ESPECIALLY
ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
ACCUMULATING SNOW IS EXPECTED TO CONTINUE ACROSS MAINLY NORTHERN
OKLAHOMA ON MONDAY. ELSEWHERE...ANY WINTRY PRECIPITATION IS EXPECTED
TO BE LIGHT...BUT MAY BE ACCOMPANIED BY PATCHY FREEZING DRIZZLE.
ROADS MAY BECOME SLICK IN SPOTS.

AN ARCTIC COLD FRONT WILL PUSH SOUTH THROUGH OKLAHOMA AND NORTH
TEXAS MONDAY NIGHT BRINGING A MUCH COLDER AIRMASS INTO THE AREA.
STRONG NORTH WINDS ASSOCIATED WITH THE COLDER AIR WILL CREATE WIND
CHILLS BELOW ZERO BY TUESDAY MORNING. WIND CHILLS WILL REMAIN IN THE
SINGLE DIGITS AND TEENS TUESDAY AFTERNOON BEFORE DROPPING BACK BELOW
ZERO ACROSS NORTHERN OKLAHOMA.

FOR DETAILS ON THE TYPE AND AMOUNT OF PRECIPITATION R EFER TO THE
LATEST WINTER WEATHER ADVISORIES ISSUED BY THE NATIONAL WEATHER
SERVICE NORMAN FORECAST OFFICE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Bryan

When
January 9, 6:00 AM CST to 5:00 PM CST
Where
Bryan forecast zone
Reported by
Emergency Manager
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Three to four inches of snow accumulated near Bokchito at 3:30 pm.

Winter Weather, Bryan

When
January 9, 6:00 AM CST to 5:00 PM CST
Where
Bryan forecast zone
Reported by
Emergency Manager
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Two inches of snow accumulated in and around Durant by 3:30 pm. Several rural roads were briefly snow-packed by late afternoon.

Winter Weather, Bryan

When
January 9, 6:00 AM CST to 5:00 PM CST
Where
Bryan forecast zone
Reported by
Emergency Manager
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Three to four inches of snow accumulated near Utica by 3:30 pm.

Winter Weather, Carter

When
January 9, 6:00 AM CST to 5:00 PM CST
Where
Carter forecast zone
Reported by
Public
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Two to three inches of snow accumulated 9 miles east of Overbrook by 3:30 pm.

Winter Weather, Atoka

When
January 9, 6:00 AM CST to 5:00 PM CST
Where
Atoka forecast zone
Reported by
COOP Observer
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Three inches of snow accumulated 4 miles east of Daisy by 4:00 pm.

Winter Weather, Atoka

When
January 9, 6:00 AM CST to 5:00 PM CST
Where
Atoka forecast zone
Reported by
COOP Observer
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Two inches of snow accumulated near Caney by 4:00 pm.

Winter Weather, Atoka

When
January 9, 6:00 AM CST to 5:00 PM CST
Where
Atoka forecast zone
Reported by
COOP Observer
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Three to four inches of snow accumulated near Atoka by 4:00 pm.

Winter Weather, Coal

When
January 9, 6:00 AM CST to 5:00 PM CST
Where
Coal forecast zone
Reported by
COOP Observer
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Two to three inches of snow accumulated near Lehigh by 4:00 pm.

Winter Weather, Johnston

When
January 9, 6:00 AM CST to 5:00 PM CST
Where
Johnston forecast zone
Reported by
Emergency Manager
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Two inches of snow accumulated near Pontotoc by 4:00 pm.

Winter Weather, Johnston

When
January 9, 6:00 AM CST to 5:00 PM CST
Where
Johnston forecast zone
Reported by
COOP Observer
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Two inches of snow accumulated near Fillmore by 4:00 pm.

Winter Weather, Marshall

When
January 9, 6:00 AM CST to 6:00 PM CST
Where
Marshall forecast zone
Reported by
Public
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

An observer in Oakland measure 3.1 inches of snow at 6:00 pm.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274136, 274138, 274139, 274140, 274141, 274142, 274143, 274144, 274145, 274147, 274149.